Scleroderma-like skin lesions with involvement of the muscles of the extremities are described in a child with phenylketonuria (PKU) who was observed for five years. Association of the lesions with PKU is indicated by their dependence on the severity of the latter and their pronounced improvement during treatment with hydrolysates devoid of phenylalanine.
Biochemical investigations failed to demonstrate 2,5-dihydroxyphenylpyruvic acid (2,5-DHPPA) but showed abundant conversion of tryptophan to indolelactic acid and indoleacetic acid with depressed metabolism of tryptophan via 5-hydroxytryptophan, serotonin, and 5-hydroxyindolacetic acid.
Jablonska S, Stachow A, Suffczynska M. Skin and Muscle Indurations in Phenylketonuria. Arch Dermatol. 1967;95(5):443–450. doi:10.1001/archderm.1967.01600350005001
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: